Nicolau Syndrome (Embolia Cutis Medicamentosa): A Rare and Poorly Recognized Iatrogenic Cause of Cutaneous Thrombotic Vasculopathy

    loading  Checking for direct PDF access through Ovid

Abstract

Nicolau syndrome is a rare form of iatrogenic cutaneous necrosis which affects injection sites. Although classically associated with intramuscular injections, it may develop after subcutaneous or other routes of parenteral drug administration. Clinically, it manifests as necrotic ulcers that often develop in a background of erythematous and livedoid reticular patches. The histopathologic characteristics of Nicolau syndrome are poorly documented in the dermatopathology literature and features only rarely as one of the obscure causes of cutaneous thrombotic vasculopathy. We report a case of Nicolau syndrome developing secondary to subcutaneous injection of cyclizine to familiarize the clinicians and pathologists to this unusual condition. Given that it is potentially avoidable, pathologists should alert the clinicians to the possibility of Nicolau syndrome when a skin biopsy from an injection site shows signs of extensive thrombotic vasculopathy.

Related Topics

    loading  Loading Related Articles